For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
Navigate: FAQ Home Page > Drugs, Specific > Birth control/Weight gain
The one birth control method that definitely tends to cause some weight gain is DepoProvera. The average woman using DepoProvera tends to gain around 5 lbs. during the first year using the method. The weight gain per year drops to 2-3 lbs. with each additional year of use. The way that it causes weight gain is by stimulating the appetite so women can avoid the weight gain side effect by watching what they eat and getting more exercise.
If you have additional questions or are wondering how these birth control methods will really affect you, I would make an appointment with your medical provider to discuss it.
Irene Lin , M.D.